Wyoming, 2024Damaging Wind in Wyoming, June 24, 2024
June 24, 2024 · NWS RIW · 1 event in 1 county or zone
An outflow from a thunderstorm brought a 60 mph wind to the Natrona County airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow from a thunderstorm brought a 60 mph wind to the Natrona County airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 9:23 AM MST, 4 hours 27 minutes earlier. Its key messages:
- Hot and dry weather persists. Highs may near 95-100 degrees in parts of the CWA once again today.
- Afternoon showers may create strong gusty outflow winds with little to no rain reaching the surface.
- Chances for precipitation and cooler temperatures look to arrive for the second half of the week.
Area forecast discussion, Jun 24, 9:23 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1023 AM MDT Mon Jun 24 2024
.KEY MESSAGES...
- Hot and dry weather persists. Highs may near 95-100 degrees in parts
of the CWA once again today.
- Afternoon showers may create strong gusty outflow winds with little
to no rain reaching the surface.
- Chances for precipitation and cooler temperatures look to
arrive for the second half of the week.
&&
.DISCUSSION...
Issued at 317 AM MDT Mon Jun 24 2024
Yesterday saw record breaking heat arrive to the Cowboy State. Highs
ranged from the mid to upper 90s east of the Divide and mid to upper
80s west of the Divide. The Bighorn Basin was the hot spot with
Greybull hitting 104 degrees breaking its previous of 101 set back
in 2007/2001. After doing some digging in the climate data, the high
of 104 was actually one of the top 5 highest temperatures recorded
in the month of June for Greybull. Unfortunately the heat will
remain for one more day before we see slightly cooler temperatures
for Tuesday.
Today will be a near copy-paste day as yesterday with the only
difference being slightly lower highs and stronger winds. The
pressure gradient remains confined as our region is sandwiched
between a shortwave to the north and an area of high pressure to the
south. Similar to yesterday warm advection will aid in producing
temperatures nearly 10-20 degrees above normal. Models are showing
some of the warmest temperatures in parts of the Wind River Basin
with a (30-60%) chance of seeing 95F or higher temperatures. The
Bighorn Basin is expected to once again be the hot spot with eastern
portions having a (20-50%) chance of nearing or exceeding the
century mark. One thing that may limit the extent of the warming is
the possibility of afternoon virga showers developing. Some CAM's
have recently shown showers develop in the afternoon but with it
being so dry and hot throughout the atmosphere precipitation will
struggle to reach the surface. Due to the large difference between
dewpoints and temperatures strong gusty outflow winds are possible
with any showers. Some CAM's are showing outflow gusts of 30-40 mph
in parts of the southern and central CWA.
Elevated to near critical fire weather conditions will continue
today and through much of the first half of the week. Winds will
increase this afternoon with gusts of 25-35 mph at times. The
combination of these winds, above normal temperatures, and low RH
values will create concerns regarding fire development. The hot and
dry conditions continue through the first half of the week. Winds
will likely be the only limiting factor in regards to the degree of
fire weather conditions as winds are expected to lighten by Tuesday.
Warm temperatures and dry conditions continue through the first half
of the week. Temperatures are expected to cool slightly, with highs
Tuesday and Wednesday around 5 or so degrees cooler than today. The
second half of the week will likely bring some relief to the heat
and dry conditions. Recent models have started to show the
possibility for some showers starting as early as Wednesday. These
showers are a result of a potent trough starting to move into the
PACNW. This trough looks to push out the area of high pressure that
has brought the hot and dry conditions to the CWA. One thing to
monitor over the next few days will be the potential for showers and
thunderstorms as the trough moves into the region by the second half
of the week. The setup looks very similar to last Friday where much
of the CWA saw showers and thunderstorms move through. PWAT values
are looking above normal with this system so some areas may get some
much needed rain to end the week. Temperatures look to cool slightly
with this trough as 700 MB temperatures range from 1-7 degrees
Friday into Saturday. Overnight temperatures may be chilly in spots
those nights, especially west of the Divide where temperatures may
flirt with the mid 30s. Overall, the heat and dry conditions are
expected to persist for the next few days. Fortunately, there are
multiple chances for precipitation by the second half of the week
with a brief cooldown as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1022 AM MDT Mon Jun 24 2024
Wyoming remains on the northern edge of a ridge with the jet stream
to the north in Montana and southern Canada. This ridge is keeping
it very dry in the lowest 10-15kft. A weak wave will pass through
this afternoon, which may bring some isolated convective activity to
the area from a line along and southeast of KRKS to KCPR. The chance
for isolated thunderstorms is high enough (20-30%) at KCPR to
warrant a TEMPO group of -TSRA, but the biggest threat would be very
strong downdraft wind due to the inverted V soundings. Downdrafts
will, however, have a long way to go to reach the ground. Other
terminals will be SKC for most of the TAF period and it will be
breezy through this afternoon. Prevailing VFR for all terminals
through the TAF period. Even if an isolated thunderstorm directly
impacts KCPR it would likely (80%) remain VFR as most, if not all,
of the precipitation would not reach the ground.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Dziewaltowski
AVIATION...Rowe
Hazardous weather outlook, Jun 24, 3:08 AM MST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
408 AM MDT Mon Jun 24 2024
WYZ001>020-022>030-251415-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
408 AM MDT Mon Jun 24 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Hot and dry conditions today with highs nearing 95-100 degrees in
parts of the state. Virga showers may develop this afternoon and
have the potential to produce strong outflow winds of 40+ mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Wednesday...Hot above normal temperatures continue.
The combination of above normal temperatures, breezy conditions and
low RH values may lead to elevated to near critical fire weather
conditions.
Thursday...Gulf moisture will spread into WY along with a shortwave
trough. Localized heavy rain is possible with widespread showers and
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Natrona
- When
- June 24, 1:50 PM MST to 1:55 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
A 60 mph wind gust was reported at the Natrona County Airport to the west of Casper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 30, 202426 injured · 46 events
- Flash Flood and Flooding in Iowa, June 24 to 30, 2024$2.4 million · 2.5 in hail · 23 events
- Flooding in Nebraska, June 24 to 30, 2024$1.2 million · 4 events
- Excessive Heat in Oklahoma, June 24 to 25, 202410 injured · 18 events
- Lightning Strike in California, June 24, 2024$1.0 million · 1 event
- Tornadoes and Flash Flood in Wisconsin, June 24 to 25, 20242 injured · $40,000 · EF1 · 24 events
- Flash Flooding and Hail in Wisconsin, June 24 to 25, 2024$165,000 · 1 in hail · 16 events
- Lightning Strikes in Mississippi, June 24, 2024$150,000 · 2 events
- Hail and Damaging Winds in Illinois, June 24 to 25, 20241 injured · 1 in hail · 22 events
- Excessive Heat and Heat in Texas, June 24 to 28, 202423 events
- Tornado and Hail in Minnesota, June 24, 2024EF0 · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 24, 202457 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196468.